Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 10, NWS Amarillo, TX

September 8, 20204 counties in Texas

NWS Amarillo, TX issued this wind advisory at Sep 8, 2020, 6:43 AM CDT for 4 counties in Texas. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2020, 6:43 AM CDT (11:43 UTC)
Expired
Sep 9, 2020, 1:01 AM CDT
In force
18 hr
Issued by
NWS Amarillo, TX

Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
3138 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS74 KAMA 081143
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
643 AM CDT Tue Sep 8 2020

TXZ001-006-011-016-081945-
/O.NEW.KAMA.WI.Y.0010.200908T1143Z-200909T1200Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
643 AM CDT Tue Sep 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 35 to 39 mph.

* WHERE...Dallam, Hartley, Oldham and Deaf Smith Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ferguson
3 follow-up statements
983 
WWUS74 KAMA 082016
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
316 PM CDT Tue Sep 8 2020

TXZ001-006-011-016-090500-
/O.CON.KAMA.WI.Y.0010.000000T0000Z-200909T1200Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
316 PM CDT Tue Sep 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 35 to 39 mph.

* WHERE...Dallam, Hartley, Oldham and Deaf Smith Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
985 
WWUS74 KAMA 090340
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1040 PM CDT Tue Sep 8 2020

TXZ001-006-011-016-091200-
/O.CON.KAMA.WI.Y.0010.000000T0000Z-200909T1200Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
1040 PM CDT Tue Sep 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 35 to 39 mph with some higher gusts. 

* WHERE...Dallam, Hartley, Oldham and Deaf Smith Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

02
372 
WWUS74 KAMA 090601
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
101 AM CDT Wed Sep 9 2020

TXZ001-006-011-016-090715-
/O.CAN.KAMA.WI.Y.0010.000000T0000Z-200909T1200Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
101 AM CDT Wed Sep 9 2020

...WIND ADVISORY IS CANCELLED...

While breezy conditions are expected to continue through 
Wednesday, the strongest winds across the western Texas Panhandle 
have subsided. Therefore, the Wind Advisory has been cancelled.

$$

Ferguson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Sep 8, 3:45 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 8, 3:45 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
345 AM CDT Tue Sep 8 2020

.SHORT TERM...Today through Tomorrow Night...

Active first 48 hours ahead for the Panhandles. Latest WV satellite
reveals a longwave trough extending from James Bay southwestward
toward N UT, where the base of this feature is deepening as it heads
toward the Four Corners. At the surface, breezy southerly winds are
in place across the forecast area, with temperatures in the 70s.
Across E CO and KS, a cold front was pushing southward, with HQG/LBL
seeing their initial northerly wind shift around 07z.

For Tuesday, expect this front to push south through the CWA. Latest
guidance is in general agreement that this feature will clear all
but perhaps the extreme southeastern TX Panhandle by 21z this
afternoon. As temperatures drop, expect stratus to fill in a few
hours following the initial frontal passage. Have continued the
trend of undercutting NBM highs using non bias corrected consensus,
with a gradient perhaps as high as 40 degrees between Kenton and
Wellington. Expect windy conditions to accompany this frontal
passage given stout surface pressure gradient, CAA aloft, and a 30-
40 knot 850mb jet setting up. That being said, highest winds look to
occur just to our west in NM this evening, where surface pressure
rises are maximized. Have opted against issuance of a Wind Advisory
due to the slight trend downward in the strength of the 850mb jet
over the last few model runs.

Tuesday afternoon into Tuesday night, as the aforementioned trough
cuts off over the Four Corners, expect plenty of moist isentropic
ascent atop the post-frontal cold dome in place over the CWA. This
will lead to widespread precipitation. Progged MUCAPE values suggest
thunder will be possible during the afternoon and evening across the
southeastern half of the forecast area, but lack of deep layer shear
should keep any storms that develop ahead of the front in our
southeast from becoming severe. Other concern in the southeastern TX
Panhandle is the potential for heavy rain. GFS continues to be the
outlier, still depicting the 850mb front stalling, with
frontogenetic zone causing repeat generation of showers leading to
several inches of rainfall. With shorter term guidance keeping this
to our south, do not think the GFS solution is likely to occur. Have
thus decided against issuance of any flood headlines. As for
precipitation type across our northwest during the nighttime hours,
all guidance save the NAM continues to suggest cold rain will be
dominant. With NAM soundings at CAO/DHT/EHA/SPD still suggesting
sleet, have kept slight chance mentions in the forecast. While windy
conditions look to continue tonight, with the trend decidedly against
snow occurring in our northwest, do not think visibility problems
will develop and thus will eschew winter weather headlines. Finally,
latest trends suggest only our extreme northwest may drop to
freezing tonight and will do so only briefly if at all. This seems
reasonable given widespread cloudiness preventing radiational
cooling even as cold advection continues.

Wednesday, cutoff low to our west will continue to provide forcing
for ascent, with precipitation likely to continue, although low
level drying may cause precip to wind down a bit across the western
Panhandles during the late afternoon and evening. Latest thermal
profiles continue to strongly suggest all precipitation after early
Wednesday morning will fall as rain. With MUCAPE remaining minimal,
if not zero, have kept thunder out of the forecast across the entire
forecast area. Finally, with northerly winds, rain, and overcast
conditions expected, have undercut NBM highs using consensus raw
surface temperatures, with highs mainly in the 40s. The record
coolest high at Amarillo, 63 set in 1894, looks to be obliterated.

Ferguson

&&

.LONG TERM...Thursday through Monday Night...

Upper level cut-off low over the Four Corners, will slowly eject to
the northeast towards eastern Wyoming.  North winds will turn around
the clock and become more southerly by Friday morning.  Residual
moisture will allow for continued chances of showers/storms on
Thursday.  Higher moisture bands will be in the northwest and also
in the southeast.  Soundings are well saturated in those areas, and
would favor increased rainfall.  Very little instability is in play
on Thursday, but will not rule out a rumble of thunder with some of
the showers.

Friday as the low swings northeast towards the Great Lakes it will
become more of an open wave trof, and with increased southerly flow
over the Panhandles ML CAPE values around 1000 J/kg will be
possible.  Shortwave trof expected to move through in conjunction
with peak heating.  Shear looks to be around 30kts.  So there are
enough parameters in play to suggest that strong to severe storms
could be possible.  Another shortwave may bring a chance of storms
to the southern and eastern Panhandles Saturday into Sunday.

Strong high pressure will rebuild over the western CONUS, bringing
northerly flow and mostly dry conditions to the area for the
remainder of the forecast period.  Temperatures in the extended will
start off on the cool side with high's in the mid 60s.  As the high
pressure takes over towards the weekend we'll recover into the 70s
on Friday with 80s returning Friday into early next week.

Weber

&&

.AVIATION...06Z TAFS...
VFR conditions prevail at all TAF sites currently, but it is all
downhill for the next 24 hours. Cold front will push south through
all sites Tuesday morning, with northerly gusts as high as 35-40
knots following frontal passage during the afternoon and evening
hours. Expect widespread stratus to fill in behind this front,
with IFR ceilings at all sites by 00z. Widespread precipitation is
expected after 00z as well, with MVFR visibility reductions
probable. At this time, all sites look to experience just rain.
That being said, some wintry precipitation looks to occur just to
the northwest of DHT after 00z, so will need to keep a close eye
on this over the next few TAF cycles. Additionally, some chance
for thunder around AMA Tuesday afternoon. At this time,
low probability of thunder precluded a mention, but this will
need to revisited over the next two TAF issuances.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  39  45  42  62 /  60  90  80  50  30
Beaver OK                  62  38  46  42  61 /  80  90  90  70  30
Boise City OK              50  33  42  37  60 /  80 100  80  50  30
Borger TX                  71  42  47  45  65 /  70  90  90  60  30
Boys Ranch TX              66  38  47  42  64 /  70 100  80  50  40
Canyon TX                  71  39  46  42  62 /  60  90  80  50  30
Clarendon TX               80  44  49  47  61 /  70  90  90  60  40
Dalhart TX                 56  34  44  38  61 /  70 100  80  50  30
Guymon OK                  56  36  45  40  60 /  80 100  80  60  30
Hereford TX                69  39  45  42  63 /  60  90  80  50  30
Lipscomb TX                73  41  47  45  62 /  70  90  90  70  40
Pampa TX                   71  40  46  44  62 /  60  90  90  60  40
Shamrock TX                83  45  50  48  62 /  70  90  90  70  50
Wellington TX              86  48  53  49  65 /  70  90  90  70  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/89
Hazardous weather outlook, Sep 8, 3:45 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
345 AM CDT Tue Sep 8 2020

OKZ001>003-TXZ001>020-317-082045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
345 AM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms possible today with the cold front. The better
chances are to the south.

A wintery mix of precipitation possible tonight across the
northwest Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday evening, mainly across
the southeastern half of the Panhandles. At this time, widespread
severe thunderstorms are not expected.

A chance for thunderstorms will exists Friday through Saturday,
but widespread severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.